Vaccine Mix-Up Kills Infants Within Hours in Syria Vaccine may have been mixed with muscle relaxant By Arden Dier, Newser Staff Posted Sep 18, 2014 7:43 AM CDT 21 comments Comments This Dec. 18, 2013, photo shows a Syrian girl weeping after receiving the measles vaccine from UNICEF nurses. (AP Photo/Maya Alleruzzo) (Newser) – At least 15 infants died in northwestern Syria on Tuesday after being administered a measles vaccine that may have been accidentally mixed with an anesthetic. The New York Times reports that the victims reacted within minutes: Recipients experienced a slowed heart rate, wheezing, respiratory failure, and shock, while some swelled and suffocated, adds the BBC. Of the 65 patients who arrived at a Syrian American Medical Society hospital, 15 were already dead, says the group. The Times reports the victims were under the age of one; the BBC puts their ages as between 6 months and 18 months. After a preliminary investigation, the Syrian National Coalition last night said it believes the infants were given the muscle relaxant atracurium, which is used in surgery and can be fatal to young children. The Times explains that the vaccine comes in multiple-dose vials and must be prepared for single injections. The Guardian attributes the error to the anesthetic's packaging, which resembles "that of the solution used to mix the vaccination." The interim government in Idlib says it is investigating "in order to learn the truth behind this humanitarian disaster." The BBC notes that tens of thousands of children living in Idlib and Deir al-Zour provinces have received measles vaccines since Monday; most of the victims lived in the cities of Jarjanaz and Sinjar in Idlib. The UN vaccination campaign, which is backed by the World Health Organization and UNICEF, has been suspended.